Texas, 2012

Damaging Wind in Texas, June 4, 2012

June 4, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was present across the Central United States with a weak upper low across the Low Rolling Plains. A surface low had developed across Southeast New Mexico, and a stationary front was across the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was present across the Central United States with a weak upper low across the Low Rolling Plains. A surface low had developed across Southeast New Mexico, and a stationary front was across the Southern Plains. Thunderstorms developed along this front in a fairly moist environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 5:26 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 5:26 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT MON JUN 4 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS DEVELOPING ALONG THE NM/TX STATE LINE WILL SLOWLY
MOVE SOUTHEAST OVERNIGHT. ONLY INCLUDED TS IN THE HOB TAF AS IT IS
EXPECTED TO MISS MAF JUST TO THE NORTHEAST. AN UPPER LEVEL LOW
WILL REMAIN IN THE AREA TOMORROW WITH MORE SCATTERED THUNDERSTORMS
EXPECTED TO DEVELOP...ONLY CONFIDENCE IS NOT HIGH IN TIMING SO
HAVE NOT INCLUDED MENTION IN ANY TAFS AT THIS TIME. WINDS WILL
GENERALLY BE FROM A SOUTHEAST TO EASTERLY DIRECTION THOUGH THIS
WILL VARY AT TAF SITES NEAR THE PECOS RIVER WHERE A SURFACE TROUGH
IS LOCATED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 4, 2:03 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT MON JUN 4 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT MON JUN 4 2012 /203 PM MDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING INTO THE AREA LATER THIS AFTERNOON AND EVENING WILL
RESULT IN LIKELY THUNDERSTORM DEVELOPMENT...MAINLY ALONG AND EAST OF
THE PECOS RIVER.  THE BEST CHANCES WILL BE OVER THE UPPER COLORADO VALLEY.
ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL.  A FEW STORMS MAY BE
SEVERE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN
BASIN...AND CAPABLE OF PRODUCING HAIL IN EXCESS OF AN INCH IN DIAMETER...
LOCALLY DAMAGING WINDS OF 60 MPH OR MORE...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL RAINFALL IS POSSIBLE TUESDAY ACROSS THE NORTHEAST PERMIAN
BASIN AND PORTIONS OF THE WESTERN LOW ROLLING PLAINS THAT COULD RESULT
IN THE POTENTIAL FOR LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE AFTERNOON/EARLY EVENING FOR
PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 4, 5:28 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT MON JUN 4 2012

TXZ045-050000-
GAINES-
628 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN GAINES COUNTY UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF HIGGINBOTHAM
AT 626 PM CDT...MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE
SH 83.  THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF NICKELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 6:00 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT MON JUN 4 2012

TXZ045-050030-
GAINES-
700 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WESTERN GAINES COUNTY UNTIL 730 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF SEAGRAVES AT 658 PM
CDT...MOVING NORTHEAST AT 10 MPH.  THESE STORMS WILL IMPACT SH 83.
HAIL UP TO THE SIZE OF DIMES AND WINDS UP TO 50 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 6:30 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT MON JUN 4 2012

TXZ045-050100-
GAINES-
730 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL GAINES COUNTY UNTIL 800 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SEMINOLE AT 728 PM
CDT...MOVING NORTH AT 15 MPH.  THIS STORM WILL IMPACT SEMINOLE AND
US 385/62.  HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 6:59 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT MON JUN 4 2012

TXZ045-050-050130-
GAINES-ANDREWS-
759 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN GAINES AND NORTHEASTERN ANDREWS COUNTIES UNTIL 830 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF FAIRVIEW AT
757 PM CDT...MOVING EAST AT 15 MPH. THIS STORM WILL IMPACT US 180.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 7:59 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT MON JUN 4 2012

TXZ047-048-050230-
SCURRY-BORDEN-
859 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 930 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF FLUVANNA AT 858 PM
CDT...MOVING SOUTHEAST AT 15 MPH.  THIS STORM WILL IMPACT FM 2350. HAIL
UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 8:16 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT MON JUN 4 2012

TXZ047-048-052-050245-
HOWARD-SCURRY-BORDEN-
916 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...NORTH CENTRAL HOWARD AND WEST CENTRAL SCURRY COUNTIES UNTIL
945 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF GAIL AT 914 PM
CDT...MOVING SOUTHEAST AT 30 MPH.  LOCATIONS IMPACTED INCLUDE US 180
AND THE EAST SIDE OF GAIL.  HAIL UP TO THE SIZE OF DIMES AND WINDS UP
TO 50 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
June 4, 8:55 PM CST to 8:56 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.848

A thunderstorm moved across Scurry County and produced a 62 mph wind gust three miles east of Snyder.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377639.